Hail, Portage
- When
- June 16, 1:14 PM CST
- Where
- Portage County, Plover
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -89.530
Nickel size hail fell in Plover.
Thunderstorms that moved across central and east central Wisconsin produced isolated damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that moved across central and east central Wisconsin produced isolated damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 16, 11:57 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 1257 PM CDT Fri Jun 16 2017 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Saturday Issued at 348 AM CDT Fri Jun 16 2017 Precipitation trends will be the main forecast concern. A short-wave trof was moving through the forecast area early this morning, and producing a small cluster of showers and thunderstorms over the central part of the forecast area. This precipitation should be east of the region by 12z, and the rest of the morning should be dry. Addition weak short-wave energy may arrive for the afternoon, and should help trigger scattered showers and storms, especially in far northeast WI (weak surface trof), and possibly in central WI (weak boundary). With CAPE around 1000 j/kg and strong deep layer shear, there could be isolated strong storms. Used a blend of the better performing models for max temps, which should be mostly in the lower to middle 80s. Forcing will increase tonight, as the LFQ of an upper level jet arrives and H8 WAA increases. Not confident enough in the trends to go above mid-range pops at this time, but several models produce moderate QPF over the southeast half to two-thirds of GRB CWA, so pops may need to be raised with subsequent forecasts. Lows should range from the middle to upper 50s northwest to the lower to middle 60s southeast. On Saturday, a weak cold front will shift into the region. Cyclogenesis may occur along the boundary late in the day, as short-wave energy and the RRQ of an upper jet arrive. Models are showing a split in the main precipitation areas, with higher amounts over our northwest and southeast counties, and less in between. Once again, will only go with mid-range pops until trends become clearer. The severe weather threat looks lower than it did 24 hours ago, but a marginal risk remains over the Fox Valley and part of the lakeshore region, where CAPE may reach 1000-1500 j/kg in the afternoon. Abundant cloud cover should result in slightly cooler temperatures, with highs in the upper 70s and lower 80s. .LONG TERM...Saturday Night Through Thursday Issued at 348 AM CDT Fri Jun 16 2017 Multiple mid level short waves moving through the region in a broad trough will bring chances for showers and thunderstorms at times over the weekend and into the early part of next week. Tuesday night into Wednesday evening currently looks like the best chance for a period of dry weather with surface high pressure over the Great Lakes and an approaching low amplitude ridge aloft. Flow aloft then starts to back and another surface system makes its way toward the area, bringing more chances for showers and storms later Wednesday night and on Thursday. Saturday night severe potential looks more questionable than it did at the same time last night. 00Z models had higher MUCAPE and bulk shear values confined to the southern half of Wisconsin, and the 05Z edition of the SPC day 2 outlook only had marginal risk across the far southern part of the forecast area. Below normal high temperatures are expected during the active part of the forecast, with plenty of 60s and lower 70s Sunday and Monday. A warming trend starts on Tuesday, and near highs should be near normal at most locations for Wednesday and Thursday. && .AVIATION...for 18Z TAF Issuance Issued at 1252 PM CDT Fri Jun 16 2017 Scattered thunderstorms will be increasing as the day goes on, but VFR conditions are expected outside of any convective activity. Light aircraft should watch out for downdrafts in the vicinity of virga, as the air is dry below the cloud base. The scattered storms will end from west to east overnight. There is a chance that some low clouds or fog could from late tonightwhere significant rain falls. Scattered showers and isolated thunderstorms are possible Saturday. SHowers and thunderstorms are likely Saturday night. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kieckbusch LONG TERM......MG AVIATION.......RDM
Hazardous Weather Outlook National Weather Service Green Bay WI 101 PM CDT Fri Jun 16 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171815- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 101 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon and tonight. There is a marginal risk of severe storms with strong winds and large hail. Due to recent heavy rains, many streams and rivers are flowing faster than usual, and a few are above flood stage. Boaters and fishermen should use caution due to fast flows. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a marginal risk of severe storms Saturday afternoon into Saturday evening, generally south of a line from Plainfield to Kewaunee. The main threats would be damaging winds and large hail. Thunderstorms are also possible at times next week but it is too early to determine their severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed today or tonight. LMZ521-522-541>543-171815- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 101 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon and evening. A few storms could produce strong winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible at times through much of the period. The best chance will occur Saturday night, when strong to severe storms are possible. The storms may pose a risk to mariners. RDM/Kallas
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
854 AM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TORNADO 2 NE BEAR CREEK 44.55N 88.68W
06/14/2017 OUTAGAMIE WI NWS STORM SURVEY
THIS CORRESPONDS TO TORNADO 3 ON THE NWS DAMAGE SURVEY
PNS SUMMARY.
0351 PM TORNADO 3 SW PULASKI 44.63N 88.27W
06/14/2017 SHAWANO WI NWS STORM SURVEY
THIS CORRESPONDS TO TORNADO 7 ON THE NWS DAMAGE SURVEY
PNS SUMMARY.
0353 PM TORNADO 2 SW ANGELICA 44.64N 88.33W
06/14/2017 SHAWANO WI NWS STORM SURVEY
THIS CORRESPONDS TO TORNADO 8 ON THE NWS DAMAGE SURVEY
PNS SUMMARY.
&&
BERSCHSpecial Weather Statement
National Weather Service Green Bay WI
141 PM CDT FRI JUN 16 2017
WIZ020-030-031-035>037-074-161930-
Southern Oconto County WI-Waupaca WI-Shawano WI-Marathon WI-Wood WI-
Portage WI-Menominee WI-
141 PM CDT FRI JUN 16 2017
...SPECIAL WEATHER STATEMENT...
At 140 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from 8 miles northeast of
Wittenberg to Wisconsin Rapids. Movement was east at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Stevens Point, Wisconsin Rapids, Shawano, Waupaca, Clintonville,
Randolph, Whiting, Gillett, Wittenberg and Amherst.
LAT...LON 4501 8891 4498 8800 4459 8866 4459 8874
4454 8874 4432 8911 4437 8994
TIME...MOT...LOC 1840Z 269DEG 35KT 4490 8903 4442 8983
RDMThe Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell in Plover.
A thunderstorm wind gust to 58 mph was measured at Shawano Municipal Airport.
Quarter size hail fell in Cecil.
Thunderstorm winds snapped a large tree in Dyckesville near the intersection of County Road DK and Debaker Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706129, 706132, 706130, 706131.